Format

Send to

Choose Destination
G Ital Dermatol Venereol. 2009 Oct;144(5):527-36.

Contact dermatitis due to topical drugs.

Author information

1
Department of Dermatology, University Hospital of Nancy, Fournier Hospital, Nancy, France. a.barbaud@chu-nancy.fr

Abstract

The management of patients who have developed a contact dermatitis due to topical drugs requires to stop the suspected drug application, to treat the patient with corticosteroid ointments, to perform dermatoallergological investigations e.g. drug patch tests in case of contact eczema and diluted prick tests in case of contact urticaria in order to determine whether the adverse drug reaction was due to excipients or to the drug itself. Patients with chronic leg ulcers have a high risk of contact dermatitis to topical drugs and to antiseptics. It is necessary to advise the patient concerning the avoidance of topical but also systemic readministration of the responsible molecule. An excipient responsible in inducing a contact sensitization to a topical drug can also be found in cosmetics, the name of the responsible excipient has to be given to the patient under the common name but also under the INCI name. In most of the cases there is no risk in systemically administering iodine, sulfites or vehicles in a sensitized patient who had developed a contact dermatitis to topical medications. When the drug itself is responsible in inducing a contact allergy it is necessary to determine if cross reactions with other drugs can occur and if the responsible molecule can induce systemic cutaneous adverse drug reactions if the drug is systemically readministered. Among NSAID there is no cross reactions between bufexamac and diclofenac, between salicylamide, glycol salicylate, salicylic acid and acetylsalicylic acid. In case of photosensitization 1) to ketoprofen or 2) piroxicam the topical and/or systemic administration of the following molecules are contraindicated with respectively 1) ketoprofen, tiaprofenic acid, fenofibrate, oxybenzone or 2) piroxicam, thimerosal. A patient sensitized to corticosteroid ointment has to be tested in order to determine which corticosteroid classes are sensitizing. The topical and systemic administrations of molecules belonging to the sensitizing classes (A, B, C, D1 or D2) have to be forbidden.

PMID:
19834431
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Minerva Medica
Loading ...
Support Center